Tuesday, July 19, 2011

Multaq on the FDA Watch List Again

The post below sets out the drugs on the FDA watch list. Making the list again is  Dronedarone or Multaq. 

Physicians should not stop prescribing these drugs, nor should patients stop taking them, according to the FDA.

In the case of dronedarone, reports of several potential signals of risk reported for 2010 were followed by regulatory action.
  • The AERS watch list for the first quarter of 2010 cited potential signals of congestive heart failure for the drug. On February 22, 2011, the FDA revised the warnings and precautions section of dronedarone's label regarding patients with new or worsening heart failure during treatment to state that postmarketing cases of such problems have been reported. The label had originally stated that there were limited data for patients with atrial fibrillation/atrial flutter who develop worsening heart failure during dronedarone therapy, but nevertheless advised clinicians to consider suspending or discontinuing the drug if heart failure commences or worsens.
  • In the second quarter, AERS identified potential signals of torsade de pointes, a rare kind of ventricular tachycardia.
  • The list for the third quarter of 2010 listed a potential signal for an interaction with warfarin that increases its anticoagulant effect. On March 21, 2011, the drug interactions section of dronedarone's label was changed to mention postmarketing cases of higher internal normalized ratio (INR) clotting times with or without bleeding events in patients taking warfarin. Physicians were advised to monitor INR in such individuals. The label had originally stated that in clinical trials, "there was no observed excess risk for bleeding compared to placebo" when dronedarone was coadministered with oral anticoagulants to patients with atrial fibrillation/atrial flutter, and that INR should be monitored according to the warfarin label.
  • Potential signals of liver failure for dronedarone appeared in the watch list for the last 3 months of 2010. On February 11, 2011, the FDA changed the warnings and precautions section of the label to mention postmarketing cases of hepatocellular liver injury and acute liver failure, and the need to promptly discontinue dronedarone if such an injury is suspected. Other parts of the label were revised accordingly.
For more information, please read the source of this post: http://www.medscape.com/viewarticle/746530